Alabama, 2003Lightning Strike in Alabama, May 5, 2003
May 5, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 5, 2:26 AM CST, 8 hours 49 minutes earlier.
Area forecast discussion, May 5, 2:26 AM CST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
326 AM CDT MON MAY 5 2003
VERY ACTIVE WEATHER PATTERN EXPECTED NEXT 48 HOURS WITH FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES. MCS
OVER TENNESSEE TRACKING EASTWARD WILL NOT AFFECT NORTH CENTRAL
ALABAMA COUNTIES. NEXT THUNDERSTORM COMPLEX IN THE DEVELOPMENT
STAGES OVER ARKANSAS WITH MESOSCALE PARAMETERS INDICATING DEEP
MOISTURE CONVERGENCE ALONG MISSISSIPPI RIVER. COLD TOP CLOUDS OVER
TEXAS IN ADVANCE OF JET MAX FORECAST TO MOVE INTO MIDDLE TENNESSEE BY
18Z TODAY. THIS JET MAX SHOULD ENHANCE THUNDERSTORM DEVELOPMENT OVER
MISSISSIPPI THIS MORNING...WITH ACTIVITY MOVING OR DEVELOPING INTO
NORTH ALABAMA AS MORNING PROGRESSES. SPC HAS AREAS ALONG AND NORTH
OF INTERSTATE 20 OUTLOOKED FOR MODERATE RISK OF SEVERE STORMS.
SPECIAL WEATHER STATEMENT WILL BE ISSUED FROM THIS OFFICE LATER THIS
MORNING HIGHLIGHTING SEVERE WEATHER THREAT.
ETA/GFS IN GOOD AGREEMENT IN QPF FIELDS THRU 24 HOURS...WITH BOTH
MODELS ALSO SHOWING A RAINFALL BULLS-EYE IN THE 24 TO 36 HOUR TIME
FRAME...BUT A COUPLE OF HUNDRED MILES APART. ETA SEEMS TO BE TO FAR
NORTH WITH PCPN MAX TONIGHT...AS OUTFLOW BOUNDARY FROM EARLIER
CONVECTION WOULD FAVOR A MORE SOUTHERN TRACK. BEYOND TUESDAY...
CONVECTIVE TRENDS SHIFT NORTHWARD ALONG BAROCLINIC ZONE FROM OKLAHOMA
TO KENTUCKY. THUNDERSTORMS ACROSS ALABAMA SHOULD BECOME MORE DIURNAL
AND SCATTERED.
IT LOOKS LIKE RAIN CHANCES HANG AROUND NEXT 7 DAYS...BUT CHANCES A
LITTLE BETTER FRIDAY AND SATURDAY AS SHORT WAVE TROF BRUSHES NORTH
ALABAMA.
BHM 83 69 84 69/ 70 70 40 30
MGM 86 70 87 69/ 40 40 40 20
.BHM...NONE.
Hazardous weather outlook, May 5, 10:58 AM CST, 17 minutes before
ALZ011>015-017>050-052000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS
THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY
ALONG AND NORTH OF INTERSTATE 20. AREAS ALONG AND WEST OF A
LAFAYETTE...TO SELMA...TO LINDEN LINE ARE UNDER A MODERATE RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS.
ALL OTHER COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE
IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON THROUGH THE EVENING HOURS ALSO. LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ARE POSSIBLE THROUGH THE EVENING
HOURS AS THE AIRMASS WILL CONTINUE TO REMAIN VERY UNSTABLE DUE TO
DAYTIME HEATING INFLUENCES.
KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO
THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS DANGEROUS WEATHER
SITUATION.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH
SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS.
THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE
LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE
REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF
WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED
THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 5, 5:54 AM CST, 5 hours 21 minutes before
ALZ011>015-017>050-051700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT MON MAY 05 2003
...MODERATE RISK OF SEVERE WEATHER ACROSS NORTH ALABAMA...
THE STORM PREDICTION CENTER HAS PLACED NORTH ALABAMA UNDER A MODERATE
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO INTENSIFY DURING THE DAY WITH THE SEVERE THREAT LINGERING
INTO THE EVENING HOURS. LARGE HAIL WAS REPORTED WITH THIS SYSTEM
ACROSS THE TENNESSEE VALLEY REGION EARLY THIS MORNING.
THE MODERATE RISK AREA IS ALONG AND GENERALLY NORTH OF A LINE
FROM CARROLLTON...TO BIRMINGHAM...TO ANNISTON. A SLIGHT RISK OF
SEVERE WEATHER EXISTS TO THE SOUTH OF THE MODERATE RISK AREA.
AT THIS TIME...DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL APPEAR
TO BE THE PRIMARY THREATS WITH THESE STORMS AS THE MOVE THROUGH
NORTH ALABAMA. HOWEVER...WINDS FROM THE SURFACE THROUGH THE MID
LEVELS OF THE ATMOSPHERE INDICATE A POTENTIAL OF ISOLATED TORNADOES.
IN THE SLIGHT RISK AREA...THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON HOURS. THE AIRMASS IN THIS AREA WILL BE VERY UNSTABLE
AND ANY STORM THAT DEVELOPS HAS THE CHANCE TO BECOME SEVERE...WITH
THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS.
NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER SAFETY PLAN. REMIND
YOURSELF OF WHERE YOU NEED TO GO IF A SEVERE THUNDERSTORM OR
TORNADO WARNING WAS ISSUED FOR YOUR AREA.
PLEASE CONTINUE TO MONITOR WEATHER CONDITIONS AND FORECASTS...AND BE
READY TO TAKE QUICK ACTION IF THREATENING WEATHER APPROACHES YOU.
Special weather statement, May 5, 6:10 AM CST, 5 hours 5 minutes before
ALZ013-015-051245-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT MON MAY 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND WALKER COUNTIES
UNTIL 745 AM CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR STUDDARDS
CROSSROADS...ELDRIDGE...CARBON HILL...NAUVOO AND CURRY THROUGH 745 AM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3392 8770 3392 8764 3397 8764 3400 8753
3400 8712 3388 8709 3379 8767Special weather statement, May 5, 6:37 AM CST, 4 hours 38 minutes before
ALZ022-051315-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CDT MON MAY 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 815 AM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 40
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
CARROLLTON...REFORM...HARPERS MILL AND GORDO THROUGH 815 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3324 8832 3339 8830 3343 8784 3321 8784
Lightning, Winston
- When
- May 5, 11:15 AM CST
- Where
- Winston County, Haleyville
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Lightning apparently struck a vent duct at a vacant apartment at Royal Oak located off Pounders Sims Road. Fire department reported moderate damage to the attic area.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361487.